Metric Dimension of Bounded Width Graphs

  • Rémy Belmonte
  • Fedor V. Fomin
  • Petr A. Golovach
  • M. S. Ramanujan
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9235)


The notion of resolving sets in a graph was introduced by Slater (1975) and Harary and Melter (1976) as a way of uniquely identifying every vertex in a graph. A set of vertices in a graph is a resolving set if for any pair of vertices x and y there is a vertex in the set which has distinct distances to x and y. A smallest resolving set in a graph is called a metric basis and its size, the metric dimension of the graph. The problem of computing the metric dimension of a graph is a well-known NP-hard problem and while it was known to be polynomial time solvable on trees, it is only recently that efforts have been made to understand its computational complexity on various restricted graph classes. In recent work, Foucaud et al. (2015) showed that this problem is NP-complete even on interval graphs. They complemented this result by also showing that it is fixed-parameter tractable (FPT) parameterized by the metric dimension of the graph. In this work, we show that this FPT result can in fact be extended to all graphs of bounded tree-length. This includes well-known classes like chordal graphs, AT-free graphs and permutation graphs. We also show that this problem is FPT parameterized by the modular-width of the input graph.


  1. 1.
    Bodlaender, H.L., Thilikos, D.M.: Treewidth for graphs with small chordality. Discrete Appl. Math. 79(1–3), 45–61 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Chandran, L.S., Lozin, V.V., Subramanian, C.R.: Graphs of low chordality. Discrete Math. & Theor. Comput. Sci. 7(1), 25–36 (2005). MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chartrand, G., Eroh, L., Johnson, M.A., Oellermann, O.: Resolvability in graphs and the metric dimension of a graph. Discrete Appl. Math. 105(1–3), 99–113 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Díaz, J., Pottonen, O., Serna, M., van Leeuwen, E.J.: On the complexity of metric dimension. In: Epstein, L., Ferragina, P. (eds.) ESA 2012. LNCS, vol. 7501, pp. 419–430. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  5. 5.
    Dourisboure, Y., Gavoille, C.: Tree-decompositions with bags of small diameter. Discrete Math. 307(16), 2008–2029 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Downey, R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity. Texts in Computer Science. Springer, London (2013) CrossRefzbMATHGoogle Scholar
  7. 7.
    Epstein, L., Levin, A., Woeginger, G.J.: The (weighted) metric dimension of graphs: hard and easy cases. In: Golumbic, M.C., Stern, M., Levy, A., Morgenstern, G. (eds.) WG 2012. LNCS, vol. 7551, pp. 114–125. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  8. 8.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Texts in Theoretical Computer Science. An EATCS Series. Springer-Verlag, Berlin (2006) zbMATHGoogle Scholar
  9. 9.
    Foucaud, F., Mertzios, G.B., Naserasr, R., Parreau, A., Valicov, P.: Identification, location-domination and metric dimension on interval and permutation graphs. In: Workshop on Graph-Theoretic Concepts in Computer Science, WG 2015 to appearGoogle Scholar
  10. 10.
    Gajarský, J., Lampis, M., Ordyniak, S.: Parameterized algorithms for modular-width. In: Gutin, G., Szeider, S. (eds.) IPEC 2013. LNCS, vol. 8246, pp. 163–176. Springer, Heidelberg (2013) CrossRefGoogle Scholar
  11. 11.
    Gallai, T.: Transitiv orientierbare Graphen. Acta Math. Acad. Sci. Hungar 18, 25–66 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman, San Franciso (1979) zbMATHGoogle Scholar
  13. 13.
    Gavoille, C., Katz, M., Katz, N.A., Paul, C., Peleg, D.: Approximate distance labeling schemes. In: Meyer auf der Heide, F. (ed.) ESA 2001. LNCS, vol. 2161, pp. 476–487. Springer, Heidelberg (2001) CrossRefGoogle Scholar
  14. 14.
    Habib, M., Paul, C.: A survey of the algorithmic aspects of modular decomposition. Comput. Sci. Rev. 4(1), 41–59 (2010)CrossRefzbMATHGoogle Scholar
  15. 15.
    Harary, F., Melter, R.A.: On the metric dimension of a graph. Ars Combinatoria 2, 191–195 (1976)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Hartung, S., Nichterlein, A.: On the parameterized and approximation hardness of metric dimension. In: Proceedings of the 28th Conference on Computational Complexity, CCC 2013, pp. 266–276. K.lo Alto, California, USA, 5–7 June 2013Google Scholar
  17. 17.
    Hoffmann, S., Wanke, E.: Metric dimension for gabriel unit disk graphs is NP-complete. In: Bar-Noy, A., Halldórsson, M.M. (eds.) ALGOSENSORS 2012. LNCS, vol. 7718, pp. 90–92. Springer, Heidelberg (2013) CrossRefGoogle Scholar
  18. 18.
    Khuller, S., Raghavachari, B., Rosenfeld, A.: Landmarks in graphs. Discrete Appl. Math. 70(3), 217–229 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kloks, T.: Treewidth, Computations and Approximations. LNCS, vol. 842. Springer, Heidelberg (1994) zbMATHGoogle Scholar
  20. 20.
    Lokshtanov, D.: On the complexity of computing treelength. Discrete Appl. Math. 158(7), 820–827 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Niedermeier, R.: Invitation to Fixed-parameter Algorithms. Oxford Lecture Series in Mathematics and its Applications, vol. 31. Oxford University Press, Oxford (2006) CrossRefzbMATHGoogle Scholar
  22. 22.
    Slater, P.J.: Leaves of trees. In: Proceedings of the Sixth Southeastern Conference on Combinatorics, Graph Theory, and Computing (Florida Atlantic Univ., Boca Raton, Fla., 1975). pp. 549–559. Congressus Numerantium, No. XIV. Utilitas Math., Winnipeg, Man (1975)Google Scholar
  23. 23.
    Tedder, M., Corneil, D.G., Habib, M., Paul, C.: Simpler linear-time modular decomposition via recursive factorizing permutations. In: Aceto, L., Damgård, I., Goldberg, L.A., Halldórsson, M.M., Ingólfsdóttir, A., Walukiewicz, I. (eds.) ICALP 2008, Part I. LNCS, vol. 5125, pp. 634–645. Springer, Heidelberg (2008) CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Rémy Belmonte
    • 1
  • Fedor V. Fomin
    • 2
  • Petr A. Golovach
    • 2
  • M. S. Ramanujan
    • 2
  1. 1.Department of Architecture and Architectural EngineeringKyoto UniversityKyotoJapan
  2. 2.Department of InformaticsUniversity of BergenBergenNorway

Personalised recommendations